Virginia, 2016

Hail in Virginia, March 14, 2016

March 14, 2016 · NWS RNK · 5 events in 2 counties and zones

Early morning stratus associated with high pressure wedged against the eastern face of the Appalachians eroded by early afternoon across much of the mid-Atlantic region due to strong daytime heating. This heating allowed surface temperatures to rise into the upper 60s and low 70s, while CAPE values increased into the 1000-1500 J/kg range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Early morning stratus associated with high pressure wedged against the eastern face of the Appalachians eroded by early afternoon across much of the mid-Atlantic region due to strong daytime heating. This heating allowed surface temperatures to rise into the upper 60s and low 70s, while CAPE values increased into the 1000-1500 J/kg range. A strong upper level disturbance passed across the central Appalachians during the afternoon, triggering scattered showers and thunderstorms, a few of which intensified to severe levels. Lower freezing levels aloft due to the pool of cool air associated with the upper level disturbance proved conducive for the development of large hail during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 14, 2:52 PM EST, 33 minutes earlier.

Area forecast discussion, Mar 14, 2:52 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT MON MAR 14 2016

.SYNOPSIS...
A WAVE OF LOW PRESSURE WILL GENERATE SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT. WEAK HIGH PRESSURE SHOULD ARRIVE BY TUESDAY AND
PROVIDE DRY AND UNSEASONABLY WARM CONDITIONS FOR THE MIDDLE OF
THIS WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 345 PM EDT MONDAY...

THE SITUATION IS CURRENTLY UNFOLDING AS ADVERTISED WITH THE
LINGERING WEDGE HOLDING ON IN THE PIEDMONT WITH THUNDERSTORMS
DEVELOPING IN THE MORE UNSTABLE AIR TO THE SOUTH AND WEST. THE
CONVECTION IS BEING DRIVEN BY AN ACTIVE UPPER LEVEL SHORT WAVE
WHICH WILL HELP STEEPEN LAPSE RATES THROUGH THE EVENING. CURRENTLY
BELIEVE THE CONVECTION WILL MOVE ACROSS THE REGION AND CLEAR THE
EASTERN ZONES AROUND MIDNIGHT. THUNDER CHANCES WILL BE LEAST WHERE
THE WEDGE IS HOLDING ON BUT OTHER LOCATIONS WHERE CONVECTION DOES
FIRE WILL BE DEALING HAIL PRODUCING STORMS WITH A SLIGHT THREAT
FOR LARGE HAIL AND GUSTY WINDS.

LATER TONIGHT BEHIND THE SHORT WAVE EXPECT SOME LINGERING SHOWERS
WEST OF THE BLUE RIDGE THAT WILL GRADUALLY TAPER OFF AROUND
DAYBREAK TUESDAY. NO CHANGE OF AIRMASS SO LOWS TONIGHT WILL REMAIN
SOMEWHAT MILD IN THE UPPER 40S TO LOWER 50S...WITH HIGHS ON
TUESDAY GENERALLY UPPER 60S/NEAR 70 WEST OF THE RIDGE TO MIDDLE
70S EAST.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 345 PM EDT MONDAY...

SHORTWAVE RIDGING TO TAKE PLACE TUESDAY NIGHT AHEAD OF A DEEPENING
NEGATIVE TILT TROUGH OVER THE NORTHERN PLAINS INTO THE LOWER GREAT
LAKES. A WARM FRONT IS EXPECTED TO LIFT NORTHEAST THROUGH THE
CENTRAL APPALACHIANS LATE TUESDAY NIGHT WITH SOME LIGHT SHOWERS
POSSIBLE ACROSS THE MOUNTAINS. LOWS WILL BE MILD IN THE UPPER 40S TO
MID 50S.

WEDNESDAY....AN WESTERLY FLOW AT LOW AND MID LEVELS WITH INCREASING
SUNSHINE WILL ALLOW FOR TEMPS TO GET WELL INTO THE 70S MAINLY EAST
OF THE BLUE RIDGE...WITH SOME IN SOUTHSIDE VA INTO THE NC PIEDMONT
REACHING 80. THE MOUNTAINS WILL STAY WARM AS WELL WITH UPPER 60S TO
LOWER 70S. COULD SEE A FEW SHOWERS WED MORNING.

WEDNESDAY NIGHT FRONTAL SYSTEM MOVES ACROSS WITH 5H HEIGHTS FALLING
AS UPPER LOW MOVES ACROSS THE GREAT LAKES. MOISTURE IS LIMITED WITH
THIS SYSTEM...SO NOT LOOKING AT ANY THREAT OF RAIN...MAY BE SOME
LIGHT SHOWERS ACROSS THE SOUTHERN AND CENTRAL APPALACHIANS. TEMPS
WILL BE SLIGHTLY COOLER BUT ABOVE NORMAL IN THE 40S.

THURSDAY...A SFC WAVE STARTS TO FORM ALONG THE FRONT ACROSS THE GULF
COAST STATES AND SOUTHEAST. THIS MAY ACT TO BRING SOME MOISTURE OUR
WAY WITH THE FRONT NEARBY BUT STILL NOT EXPECTING ANY DECENT
CHANCES...SO HAVE POPS LOW CHANCE WV TO SLIGHT CHANCE ELSEWHERE.
TEMPS WILL BE ABOUT 10 DEGREES COOLER THAN WEDNESDAY BUT STILL WARM
FOR MID MARCH WITH UPPER 50S TO MID 60S WEST...TO AROUND 70
SOUTHEAST.

THINGS WILL BE CLEARING OUT THURSDAY NIGHT AS 5H HEIGHTS CONTINUE
FALLING...WITH MAIN TROUGH AXIS FROM THE GREAT LAKES TO THE CENTRAL
APPALACHIANS AND TN VALLEY. LOWS WILL RANGE FROM THE MID TO UPPER
30S WEST...TO LOWER TO MID 40S EAST.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 345 PM EST MONDAY...

FORECAST THIS PERIOD REMAINS SOMEWHAT SKETCHY BUT ALL MODELS
INDICATE BACK TO NORMAL OR JUST BELOW NORMAL TEMPERATURES.

FRIDAY WILL BE DRY...THOUGH SOME SHORTWAVE ENERGY SHOULD BRING
INCREASING MID AND HIGH CLOUDS TO THE AREA. FRIDAY WILL STILL BE
MILD BEFORE THE TROUGH SLIPS SOUTHEAST OVER THE WEEKEND...WITH HIGHS
IN THE 50S WEST TO LOWER TO MID 60S EAST.

FRONTAL BOUNDARY WILL BE STALLED NEAR THE GULF COAST FRIDAY....INTO
SATURDAY. COLD HIGH PRESSURE WILL SLIDE ACROSS THE GREAT LAKES INTO
THE NORTHEAST. AS THE UPPER LOW MOVES ACROSS THE OHIO VALLEY
SATURDAY NIGH INTO SUNDAY...THE FRONTAL BOUNDARY WILL SLIDE NORTH
ACROSS US WITH LOW PRESSURE FORMING ACROSS THE EASTERN PORTIONS OF
THE CAROLINAS...WITH SECOND LOW OVER THE UPPER OHIO VALLEY.
CURRENTLY....CRITICAL THICKNESSES AND TEMPS WILL KEEP PRECIP MAINLY
RAIN...BUT AS COLDER MOVES ACROSS BEHIND THE LOW SOME SNOW MAY OCCUR
OVER THE HIGHER TERRAIN SUNDAY NIGHT INTO MONDAY MORNING...BUT BY
THEN THE DEEPER MOISTURE WILL BE EXITING. STILL BEARS WATCH AS
COLDER AIR AND UPPER LOW MAY BE CLOSE ENOUGH TO BRING SOME HIGH
ELEVATIONS SNOWS TO THE CENTRAL AND SOUTHERN APPALACHIANS.

THE WEEKEND INTO MONDAY WILL BE COOL...WITH LOWS MAINLY IN THE
30S...AND HIGHS RANGING FROM THE 40S WEST TO LOWER TO MID 50S EAST.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 345 PM EDT MONDAY...

THE WEDGE WILL LINGER EAST OF THE BLUE RIDGE WITH SOME LOW CIGS
BUT CONVECTION PUSHING IN FROM THE WEST WILL GENERATE VIGOROUS
CONVECTION AND THIS SHOULD HELP CIGS LIFT AT ALL SITES. WILL BE
CONFINING THE CONVECTION TO A 4 HOUR WINDOW AS THE SHORT WAVE
MOVES THROUGH WITH ALL SITES CLEAR OF THUNDER BY AROUND MIDNIGHT.
BELIEVE THERE WILL BE SOME CLEARING BEHIND THE CONVECTION...BUT
WITH HIGH AMBIENT MOISTURE FOLLOWING THE CONVECTION EXPECT SOME
LOW CIGS/FOG WILL DEVELOP. WILL NOT TRY TO GET TOO FANCY WITH TAFS
AND WILL BROAD BRUSH FOR THE LOWEST CONDITIONS. LOW CIGS/FOG WILL
BE DISSIPATING AFTER DAYBREAK TUESDAY WITH VFR EAST OF THE RIDGE
AND LINGERING MVFR WEST.

EXTENDED DISCUSSION...

HIGH PRESSURE WILL ALLOW GOOD FLYING WEATHER FOR WEDNESDAY
AFTERNOON THROUGH THURSDAY MORNING. THURSDAY AFTERNOON THROUGH
FRIDAY APPEAR GENERALLY DRY...BUT CONFIDENCE IS LOW FOR THIS PART
OF THE FORECAST DUE TO LARGE DIFFERENCES IN THE MODELS. ANOTHER
STRONGER WEATHER SYSTEM WILL LIKELY BRING RAIN AND SUB-VFR
CONDITIONS TO MUCH OF THE AREA DURING THE WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...WP
LONG TERM... WP
AVIATION...MBS/RAB
Hazardous weather outlook, Mar 14, 2:28 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT MON MAR 14 2016

NCZ001>004-018>020-VAZ015-016-032-151930-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GRAYSON-CARROLL-
PATRICK-
328 PM EDT MON MAR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THE
EVENING HOURS. THERE IS A SLIGHT RISK THAT A FEW OF THESE COULD
BECOME SEVERE. LARGE HAIL IS THE MAIN SEVERE WEATHER THREAT...WITH
STRONG DAMAGING WIND GUSTS A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ007-009>014-017>019-022-023-033-034-043>045-058-059-
WVZ042>044-507-508-151930-
ROCKINGHAM-CASWELL-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-FRANKLIN-
BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
328 PM EDT MON MAR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE LATE AFTERNOON
INTO THE EVENING HOURS. A FEW OF THESE THUNDERSTORMS COULD BECOME
STRONG TO SEVERE...WITH MARGINALLY SEVERE HAIL BEING THE MAIN
HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-024-035-046-047-151930-
BATH-ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM-
328 PM EDT MON MAR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. A FEW MAY
BECOME STRONG TO POSSIBLY SEVERE. THE MAIN THREAT WOULD BE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 14, 2:14 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT MON MAR 14 2016

VAZ007-009-142000-
TAZEWELL-SMYTH-
314 PM EDT MON MAR 14 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN TAZEWELL AND NORTHWESTERN SMYTH COUNTIES...

AT 313 PM EDT...A STRONG THUNDERSTORM WAS NEAR BROADFORD...MOVING
NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SALTVILLE...
ASBERRYS...
BROADFORD...
CLIFFIELD...
AND ALLISON GAP.

LAT...LON 3695 8182 3696 8178 3699 8179 3715 8166
      3701 8146 3681 8167 3687 8178 3693 8183
TIME...MOT...LOC 1913Z 212DEG 13KT 3693 8172

CF
Special weather statement, Mar 14, 2:49 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT MON MAR 14 2016

VAZ007-009-010-142015-
TAZEWELL-SMYTH-BLAND-
349 PM EDT MON MAR 14 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN TAZEWELL...NORTH CENTRAL SMYTH AND WESTERN BLAND
COUNTIES...

AT 349 PM EDT...A STRONG THUNDERSTORM WAS OVER ASBERRYS...MOVING
NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TAZEWELL...
BURKES GARDEN...
GRATTON...
AND ASBERRYS.

LAT...LON 3688 8156 3700 8170 3720 8146 3707 8131
TIME...MOT...LOC 1949Z 222DEG 24KT 3700 8156

CF
Special weather statement, Mar 14, 3:19 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT MON MAR 14 2016

VAZ007-009-015-142100-
TAZEWELL-SMYTH-GRAYSON-
419 PM EDT MON MAR 14 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN GRAYSON...SOUTHWESTERN TAZEWELL AND WESTERN SMYTH
COUNTIES...

AT 418 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR RAVEN TO 7 MILES NORTH OF MOUNTAIN CITY...AND
MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MARION...
RICHLANDS...
SALTVILLE...
CHILHOWIE...
AND CEDAR BLUFF.

LAT...LON 3717 8187 3720 8176 3724 8174 3724 8172
      3720 8168 3720 8164 3661 8142 3661 8143
      3658 8158 3659 8168 3661 8165 3662 8162
      3664 8161 3664 8162 3679 8170 3693 8183
      3695 8182 3696 8178 3705 8182 3714 8190
TIME...MOT...LOC 2018Z 264DEG 30KT 3712 8194 3658 8180

CF

The radar

The Roanoke radar (KFCX), 102 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Tazewell

When
March 14, 3:25 PM EST
Where
Tazewell County, 0.05 mi W of Gratton
Measured
1 in hail
Reported by
State Official
Coordinates
37.130, -81.421

Hail, Henry

When
March 14, 6:56 PM EST
Where
Henry County, 4.63 mi SSE of Spencer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.562, -79.978

Quarter-size hail reportedly covered the ground.

Hail, Henry

When
March 14, 7:10 PM EST
Where
Henry County, 2.37 mi NNE of Bassett Forks
Measured
1 in hail
Reported by
Public
Coordinates
36.760, -79.929

Hail, Henry

When
March 14, 7:15 PM EST
Where
Henry County, 1.72 mi W of Figsboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.780, -79.881

Hail, Henry

When
March 14, 7:25 PM EST
Where
Henry County, 0.68 mi N of Jones Creek
Measured
1 in hail
Reported by
Public
Coordinates
36.710, -79.868

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619035, 619036, 619037, 619038, 619039.